American Journal of Transplantation Images in Transplantation—Continuing Medical Education (CME)
Each month, the American Journal of Transplantation will feature Images in Transplantation, a journal-based CME activity, chosen to educate participants on current developments in the science and imaging of transplantation. Participants can earn 1 AMA PRA Category 1 Credit™ per article at their own pace.
This month's feature article is titled: “Fever and Rash One Month After Orthotopic Liver Transplantation.”
Accreditation and Designation Statement
This activity has been planned and implemented in accordance with the Essential Areas and policies of the Accreditation Council for Continuing Medical Education (ACCME) through the joint sponsorship of Blackwell Futura Media Services, the American Society of Transplant Surgeons and the American Society of Transplantation. Blackwell Futura Media Services is accredited by the ACCME to provide continuing medical education for physicians.
Blackwell Futura Media Services designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 Credit™. Physicians should only claim credit commensurate with the extent of their participation in the activity.
Statement of Need
Dermatopathologies are common following solid organ transplantation. The differential diagnosis of posttransplant dermatopathologies is broad and includes drug reactions, viral etiologies, and graft-versus-host disease. Prompt recognition and treatment of posttransplant dermatopathologies is essential for optimal care of the posttransplant patient.
Purpose of Activity
This activity is designed to improve competence by helping transplant providers learn to recognize key features of important posttransplant dermatopathologies.
Identification of Practice Gap
Many transplant providers may lack experience in diagnosing and treating posttransplant dermatopathologies. Improving recognition of common dermatopathologies enhances care of the posttransplant patient.
Upon completion of this educational activity, participants will be able to:
- Recognize the cutaneous features of common posttransplant dermatopathologies in a clinical-case setting.
- Differentiate important posttransplant dermatopathologies based on biopsy findings and clinical scenario.
- Understand treatment strategies for a potentially devastating cause of posttransplant rash.
This activity has been designed to meet the educational needs of physicians and surgeons in the field of transplantation.
No commercial support has been accepted related to the development or publication of this activity. Blackwell Futura Media Services has reviewed all disclosures and resolved or managed all identified conflicts of interest, as applicable. The following authors, editors, and staff reported no relevant financial relationships with respect to this activity.
Allan D. Kirk, MD, PhD, FACS
Sandy Feng, MD, PhD
Douglas W. Hanto, MD, PhD
Mark Hobeika, MD, Ricardo Pollitt, MD, PhD, Chris Freise, MD, and Kanade Shinkai, MD, PhD
Mina Behari, Director of Education
This manuscript underwent peer review in line with the standards of editorial integrity and publication ethics maintained by the American Journal of Transplantation. The peer reviewers have no relevant financial relationships to disclose. The peer review process for the American Journal of Transplantation is blinded. As such, the identities of the reviewers are not disclosed in line with the standard accepted practices of medical journal peer review.
Instructions on Receiving CME Credit
This activity is designed to be completed within an hour. Physicians should claim only those credits that reflect the time actually spent in the activity. This activity will be available for CME credit for twelve months following its publication date. At that time, it will be reviewed and potentially updated and extended for an additional twelve months.
Follow these steps to participate, answer the questions and claim your CME credit:
- Log on to https://www.wileyhealthlearning.com/ajt
- Read the learning objectives, target audience, and activity disclosures.
- Read the article in print or online format.
- Reflect on the article.
- Access the CME Exam, and choose the best answer to each question.
- Complete the required evaluation and print your CME certificate.
The patient is a 38-year-old female who underwent an uncomplicated ABO-identical deceased donor liver transplant for hepatocellular carcinoma in the setting of multiple hepatic adenomas. Posttransplantation immunosuppression included prednisone, tacrolimus and sotrastaurin as part of a study protocol; additional medications included acyclovir, fluconazole, trimethoprim/sulfamethoxazole and aspirin. She was readmitted one month posttransplant with fever to 102°F, myalgias, nausea, odynophagia, malaise and a painful rash that started on the face, neck, bilateral palms and soles. Physical exam was notable for an ill-appearing woman with a widespread, folliculocentric eruption of 1–3 mm erythematous papules on her face, postauricular neck, chest, back, abdomen, arms and proximal lower extremities. She also had confluent bright erythema and edema on her bilateral palms and soles with peri-ungual accentuation. Over several days, the patient developed superficial vesicles, bullae, and epidermal denudation of her cheeks, neck, trunk, palms and soles (Figure 1). Additional findings included bilateral conjunctival edema and erythema, and sharply demarcated 2–4 mm superficial erosions of her oral mucosa, labia minora and labia majora. Skin biopsy revealed a vacuolar interface dermatitis with scattered necrotic keratinocytes along the dermoepidermal junction (thick arrow) and an underlying perivascular lymphohistiocytic infiltrate (thin arrow; Figures 2 and 3, biopsy images shown in hematoxylin and eosin staining at 20× and 60× magnification. Photomicrographs provided by Agne Naujokas, DO).